Alabama, 2005

Hail in Alabama, April 22, 2005

April 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 22, 3:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 3:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 AM CDT FRI APR 22 2005

.SHORT TERM...(TODAY AND TONIGHT)

HELLO WEATHER FANS. LOOKING LIKE TODAY IS GOING TO BE ONE OF THOSE
DAYS. ALREADY SEEING SOME ISOLATED STORMS FIRING ON OLD BOUNDARIES
THIS MORNING. EXPECTING THAT TREND TO CONTINUE THROUGHOUT THE
DAY...WITH HAIL BEING THE MAIN THREAT WITH THE DISORGANIZED STORMS.
BY EARLY AFTERNOON...EVERY KIND OF SEVERE WX INDICES THAT YOU WOULD
WANT WILL BE IN PLACE...SETTING THE STAGE FOR A SQUALL LINE THAT
WILL TO BEGIN TO CROSS THE CWA MID TO LATE THIS AFTERNOON. WERE
LOOKING FOR LONG LIVED BOW-ECHOS (DERECHO?) ON THE NORTH END OF THE
CWA...WHILE THE SOUTH END SHOULD SEE NOT AS LONG LIVED BOWS...HAIL
AND LITTLE MORE OF A THREAT OF ISOLATED TORNADOES. OF COURSE
ISOLATED TORNADOES ARE POSSIBLE ANYWHERE WITHIN THE CWA WITH THIS
LINE.

THANKS TO HUN...FFC...AND MOB FOR COORDINATION THIS MORNING.

JONES/90

(SATURDAY THROUGH MONDAY)

LOOKS LIKE IT WILL BE TIME TO FLIP THE SWITCH FROM COOL TO HEAT ON
THE THERMOSTAT AGAIN.  AS THE LOW DEEPENS AND NORTHERLY FLOW
INTENSIFIES ON THE BACKSIDE OF THE LOW...UNSEASONABLY COOL AIR
WILL SPREAD ACROSS THE AREA SATURDAY.  ALTHOUGH TEMPS WILL BE
WARM...BREEZY NORTH WINDS WILL KEEP IT FEELING A BIT COOLER. WITH
CLOUDS GRADUALLY CLEAR THROUGH THE DAY...SATURDAY LOOKS TO BE ONE
OF THOSE WIND BURN/SUN BURN DAYS AT THE BALL FIELD. OTHERWISE...
THE MAIN ISSUE IN THIS PERIOD WILL BE OVERNIGHT TEMPERATURES...
DIPPING INTO THE 30S BOTH NIGHTS.  NOT TOO CONCERNED SATURDAY
NIGHT WITH WINDS STAYING UP...BUT SUNDAY NIGHT...WINDS SHOULD GO
LIGHT TO CALM...AND I WOULD NOT BE SURPRISED TO HEAR OF ISOLATED
FROST IN THE NORMALLY COLDER LOCATIONS NORTH AND EAST OF
BIRMINGHAM.  STAYED A TOUCH BELOW GUIDANCE ON HIGHS...AND ABOVE
GUIDANCE ON THE LOWS...FOR NOW.

.LONG TERM...(TUESDAY THROUGH THURSDAY)  STILL IN THE PROCESS OF
WORKING OUT THE DETAILS OF THE EXTENDED FORECAST...BUT GENERALLY
SPEAKING...LOOKS LAST NIGHT/S ZONAL FLOW COULD BE WRINKLED A BIT
BY A SPOKE ROTATING AROUND THE UPPER LOW.  FORECAST WILL NEED
SOME ADJUSTMENT...BUT MAIN FOCUS THIS PACKAGE IS IN THE SHORT TERM.

DE BLOCK/81

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  51  60  35 /  70  90  20   0
ANNISTON    80  53  61  35 /  60  90  20   0
BIRMINGHAM  80  51  60  35 /  80  80  20   0
TUSCALOOSA  81  52  63  37 /  80  70  10   0
CALERA      81  52  61  36 /  80  80  10   0
AUBURN      81  59  64  39 /  40  90  10   0
MONTGOMERY  82  58  66  39 /  40  90  10   0
TROY        82  60  67  37 /  40  90  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 22, 6:06 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 AM CDT FRI APR 22 2005

ALZ011>015-017>050-231230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
706 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION
THIS MORNING...SOME REACHING SEVERE LIMITS...WITH LARGE HAIL AS
THE THREAT. BY LATE AFTERNOON...STORMS SHOULD BECOME MUCH MORE
ORGANIZED...ALONG AND AHEAD OF A COLD FRONT...WITH DAMAGING WINDS AND
ISOLATED TORNADOES BECOMING A MUCH GREATER THREAT.

IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL
COULD RESULT IN BRIEF FLASH FLOODING. MANY LOCATIONS COULD RECEIVE
ONE TO TWO INCHES OF RAINFALL WITH THIS SYSTEM...WITH LOCALLY HIGHER
AMOUNTS OF 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH WEDNESDAY).

MUCH COOLER AIR FILTERING IN BEHIND THE FRONT WILL BRING SOME LIGHT
FROST TO SOME NORTHERN AREAS ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Apr 22, 4:33 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 AM CDT FRI APR 22 2005

ALZ011>015-017>050-221700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
533 AM CDT FRI APR 22 2005

...STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER PARTS OF THE DEEP
SOUTH TODAY AND TONIGHT...

AN APPROACHING FRONTAL SYSTEM IS EXPECTED TO BRING ANOTHER BOUT OF
SEVERE WEATHER TO MUCH OF CENTRAL ALABAMA TODAY AND TONIGHT.
DISORGANIZED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE REGION THIS MORNING...AND THEN BECOME MORE ORGANIZED AS
THE FRONTAL SYSTEM MOVES CLOSER TO THE STATE THIS AFTERNOON. THE
MAIN THREAT WITH THIS MORNINGS ROUND OF STORMS WILL BE LARGE HAIL
AND FREQUENT LIGHTNING. BY LATE AFTERNOON...STORMS SHOULD BECOME MUCH
MORE ORGANIZED WITH DAMAGING WINDS AND ISOLATED TORNADOES BECOMING A
MUCH GREATER THREAT.

IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER (SEE BHMHWOBMX)...
HEAVY RAINFALL COULD RESULT IN BRIEF FLASH FLOODING. MANY LOCATIONS
WILL RECEIVE ONE TO TWO INCHES OF RAINFALL WITH THIS SYSTEM...WITH
LOCALLY HIGHER AMOUNTS OF 3 INCHES POSSIBLE.

RESIDENTS ARE URGED TO MONITOR NOAA WEATHER RADIO AND YOUR LOCAL
NEWS OUTLETS FOR THE LATEST INFORMATION REGARDING THIS DEVELOPING
WEATHER SITUATION.

SUMRALL
Special weather statement, Apr 22, 7:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 AM CDT FRI APR 22 2005

ALZ014-221415-
WINSTON-
847 AM CDT FRI APR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 915
AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHEAST OF POPLAR SPRINGS...MOVING EAST AT 35
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPLAR SPRINGS AND
ARLEY THROUGH 915 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The radar

The Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
April 22, 8:00 AM CST to 8:10 AM CST
Where
Marion County, Winfield
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
33.917, -87.817

Penny size hail briefly fell across southern Marion County near Winfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445694.